Hail, Lawrence
- When
- August 17, 2:10 PM MST
- Where
- Lawrence County, 6 mi SE of Deadwood
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.317, -103.617
A supercell thunderstorm developed near Deadwood and moved slowly eastward across the Tilford area. This storm produced hail to the size of golf balls in Tilford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed near Deadwood and moved slowly eastward across the Tilford area. This storm produced hail to the size of golf balls in Tilford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:31 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 131 PM MDT THU AUG 17 2006 .DISCUSSION...A FRONTAL BOUNDARY EXTENDS ACROSS SOUTHWESTERN SD AND INTO NORTHEASTERN WYOMING. LARGE DEWPOINT GRADIENT WITH 50 DEWPOINT IN GILLETTE...55 IN RAPID CITY...34 IN CUSTER...46 IN PINE RIDGE AND 60 IN VALENTINE. 18Z SOUNDING SHOWED IMPRESSIVE SHEAR WITH A WEAK CAP STILL OVER THE AREA. CONVECTIVE TEMP WAS 95 AND CURRENTLY 94...SO THINGS SHOULD BE GETTING GOING SOON. SUPERCELLS WITH LARGE HAIL WILL BE THE PRIMARY THREAT. BUT WOULD ALSO EXPECT DAMAGING WINDS...LOCALLY HEAVY RAIN AND POSSIBLY A BRIEF...SHORT LIVED TORNADO. UPPER LEVEL LOW AND TROF CURRENTLY OVER IDAHO WILL PASS THROUGH LATE TONIGHT AND TOMORROW BRINGING DECENT FORCING TO THE AREA. AVAILABLE SURFACE MOISTURE COMBINED WITH LEFT OVER BOUNDARIES CREATED BY STORMS TODAY WILL PRODUCE THUNDERSTORMS THOUGH TOMORROW NIGHT. CURRENT FORECAST IS ON TRACK...SO ONLY MADE MINOR CHANGES. SURFACE LOW DEVELOPING IN NORTHEAST WYOMING AND THE ASSOCIATED FRONTAL BOUNDARY WILL MAKES ITS WAY ACROSS THE AREA THROUGH FRIDAY. PRESSURE GRADIENT WILL STAY FAIRLY STRONG...SO INCREASED WINDS SLIGHTLY FROM PREVIOUS FORECAST. LOWERED TEMPS SLIGHTLY ON SATURDAY WITH THE NOTICEABLY COOLER AIR OVER THE AREA. NOT TOO SURE ABOUT POPS SUNDAY AFTERNOON OVER THE BLACK HILLS...BUT LEFT IN BECAUSE COULD NOT FIND A GOOD REASON TO REMOVE. EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE ROCKIES NEXT WEEK. GFS IS TRYING TO BRING THROUGH A FEW WAVES BUT HAVE LITTLE CONFIDENCE IN MOISTURE AND PLACEMENT AT THIS TIME. DID ADD IN A SLIGHT CHANCE FOR CENTRAL SOUTH DAKOTA AS THIS SYSTEM HAS BEEN IN A FEW RUNS NOW AND TO COORDINATE WITH SURROUNDING OFFICES. OTHERWISE LEFT THE REST OF THE EXTENDED WARM AND DRY. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED FOR THE REST OF THURSDAY...EXCEPT NEAR TSRA LATER THIS AFTERNOON AND OVERNIGHT. THERE IS A POSSIBILITY OF LOWER CEILINGS ACROSS THE AREA BY 12Z FRIDAY. && UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1119 AM MDT THU AUG 17 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1119 AM MDT (1219 PM CDT) THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY ACROSS WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN TO DEVELOP OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BY MID AFTERNOON. SEVERE WEATHER IS EXPECTED WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. SOME THUNDERSTORMS MAY ALSO BE SLOW-MOVING... WHICH WILL INCREASE THE CHANCE FOR LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL DISTURBANCE WILL SWEEP A COLD FRONT ACROSS THE AREA TOMORROW. SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP THROUGHOUT THE DAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY ACROSS CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 66 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530017, 5530018, 5530019, 5530020, 5530021.